Illinois, 2004

Flash Flooding in Illinois, June 12 to 13, 2004

June 12 to 13, 2004 · NWS ILX · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 12, 2:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 12, 2:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
325 AM CDT SAT JUN 12 2004

.DISCUSSION...

PLENTY OF CHALLENGES TODAY WITH HEAVY RAINFALL AND SEVERE WEATHER
POTENTIAL NEXT FEW DAYS.

LATEST 06Z SFC ANALYSIS PLACES SURFACE LOW ACROSS SOUTHERN CANADA
WITH A SFC WARM FRONT ACROSS EASTERN IOWA SOUTHEAST INTO NORTH
CENTRAL ILLINOIS. LATEST 0715Z IR SATELLITE PLACES SOME MID AND HIGH
CLOUDS ACROSS CENTRAL AND SOUTHEAST ILLINOIS WITH SOME LOW AND MID
CLOUDS ACROSS PARTS OF NORTHERN ILLINOIS. LATEST 0715Z WATER VAPOR
IMAGE PLACES SEVERAL SHORT WAVES ACROSS PLAINS STATES AND UPPER
MIDWEST. MODELS HAVING DIFFICULTIES WITH BOUNDARIES AND WITH SOME OF
THE CONVECTION AND WILL GO WITH A BLEND OF THE MODELS WITH VERY LOW
CONFIDENCE AT THIS TIME.

SHORT TERM...SATURDAY THROUGH MONDAY...
MODELS SHIFT H50 RIDGE ACROSS GULF COAST REGION NORTH INTO ILLINOIS
EAST ACROSS SOUTHEAST U.S. NORTH INTO THE OHIO VALLEY 00Z SUN. H50
RIDGE IS ALONG THE NORTHEAST U.S WITH H50 TROUGH ACROSS UPPER
MIDWEST SOUTHWEST INTO PLAINS STATES BY 00Z MON. ETA MODEL PLACES
SURFACE HIGH ACROSS NORTHEAST U.S. WITH SFC LOW ACROSS CENTRAL
PLAINS STATES AND ANOTHER ACROSS SOUTHERN CANADA BY 00Z SUN.
TIME/HEIGHT CROSS SECTIONS INDICATES SOME DECENT LOW LEVEL RH
THROUGH 00Z SUN. THEN HIGH LOW AND MID LEVEL RH FROM 06Z SUN-18Z
SUN. A DECREASE IN MID LEVEL RH FROM 18Z SUN-00Z MON THEN AN
INCREASE IN RH AT ALL LEVELS 06Z MON-18Z MON. LATEST 00Z SAT KILX
SOUNDING INDICATES A STRONG CAP WITH H70 TEMPS AT +12C. THIS LIMITED
STORM DEVELOPMENT EARLY THIS MORNING. MODEL SOUNDING DATA INDICATES
CAP WEAKENING THIS AFTERNOON WITH LI/S OF -6 TO -10 AND CAPES OF
2-3K J/KG. SOUNDING DATA INDICATES GOOD RH AT ALL LEVELS BY 12Z SUN.
MODEL SOUNDINGS THEN SUGGEST LI/S OF -8 TO -12 AND CAPES TO 4000
J/KG BY 00Z MON. PRECIP WATER IN SOUNDING DATA IS HIGH WITH 1.5 TO
2.0 IN VALUES. ETA MODEL PLACES H850 TEMPS AT +17C TO +18C ACROSS
CWA THROUGH 00Z SUN. DECREASES 850 TEMPS TO +16C TO =17C BY 12Z
SUN...THEN INCREASES 850 TEMPS TO +18C TO +19C BY 00Z MON. 310K
ISENTROPIC SFC INDICATES SOME LIFT AND COND PRES DEF ACROSS THE CWA
THROUGH 00Z SUN. DECENT LIFT AND COND PRES DEF WILL INCREASE BY 12Z
SUN-18Z SUN. THEN GOOD COND PRES DEF AND LIFT IS ACROSS CWA FROM 06Z
MON-12Z MON. WITH DECENT CAP WEAKENING AND BOUNDARY NEAR NORTHERN
CWA EXPECT CWA TO SEE A BETTER CHANCE OF THUNDERSTORMS TODAY INTO
TONIGHT WITH THE BEST CHANCES SUNDAY INTO SUNDAY NIGHT. ELECTING TO
KEEP FLOOD WATCH IN PREVIOUS COUNTIES. HOWEVER...COUNTIES MAY NEED
TO BE EXPANDED TONIGHT WITH HIGH PW/S IN PLACE. ALSO AGREE WITH
POTENTIAL SEVERE STORMS NEXT FEW DAYS AND WILL MENTION IN ZONES FOR
TONIGHT. WILL GO WITH SIGHTLY COOLER TEMPS FOR TODAY THEN ON FRIDAY.

LONG TERM...TUESDAY THROUGH FRIDAY...
NOT TOO MANY CHANGES WITH THE EXTENDED AS CURRENTLY HAVE LOW
CONFIDENCE IN MODELS. WILL NOT MAKE TO MANY DRASTIC CHANGES FROM
PREVIOUS PACKAGE. WITH A POTENTIAL BOUNDARY ACROSS OR NEAR CWA
PRECIPITATION CHANCES WILL BE POSSIBLE THROUGH THE PERIOD.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH UNTIL 600 PM CDT FOR
MCLEAN...DEWITT...PIATT...CHAMPAIGN AND VERMILION COUNTIES.

&&

13
Hazardous weather outlook, Jun 12, 4:14 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
514 AM CDT SAT JUN 12 2004

ILZ027>031-036>038-040>043-047>051-131101-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-
PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG...HAVANA...
JACKSONVILLE...LINCOLN...PEORIA AND SPRINGFIELD
514 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS WILL BECOME SEVERE
LATE THIS AFTERNOON AND THROUGH THE EVENING. THE STORMS WILL BE
CAPABLE OF STRONG WINDS...LARGE HAIL AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT
WEEK. IT APPEARS THE GREATEST LIKELIHOOD FOR ORGANIZED STRONG TO
SEVERE THUNDERSTORMS WILL BE SUNDAY AFTERNOON AND EVENING AND AGAIN
MONDAY AFTERNOON AND EVENING AS DISTURBANCES MOVE ALONG THE WAVY
FRONT THAT IS MEANDERING ACROSS ILLINOIS. THE FRONT SHOULD PUSH EAST
OF THE STATE BY WEDNESDAY...TAKING THE THREAT FOR THUNDERSTORMS AWAY
FROM CENTRAL ILLINOIS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY BETWEEN 4 PM AND 10
PM TODAY. SPOTTER ACTIVATION MAY BE REQUIRED AGAIN DURING THE
AFTERNOON AND EVENING HOURS OF SUNDAY AND MONDAY.

ILZ044>046-052>057-061>063-066>068-071>073-131100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...DECATUR...
EFFINGHAM...FLORA...LAWRENCEVILLE...MATTOON...
SHELBYVILLE AND TAYLORVILLE
514 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS WILL BECOME SEVERE
LATE THIS AFTERNOON AND THROUGH THE EVENING. THE STORMS WILL BE
CAPABLE OF STRONG WINDS...LARGE HAIL AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT
WEEK. IT APPEARS THE GREATEST LIKELIHOOD FOR ORGANIZED STRONG TO
SEVERE THUNDERSTORMS WILL BE SUNDAY AFTERNOON AND EVENING AND AGAIN
MONDAY AFTERNOON AND EVENING AS DISTURBANCES MOVE ALONG THE WAVY
FRONT THAT IS MEANDERING ACROSS ILLINOIS. THE FRONT SHOULD PUSH EAST
OF THE STATE BY WEDNESDAY...TAKING THE THREAT FOR THUNDERSTORMS AWAY
FROM CENTRAL AND SOUTHEAST ILLINOIS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY BETWEEN 4 PM AND
MIDNIGHT TODAY. SPOTTER ACTIVATION MAY BE REQUIRED AGAIN DURING THE
AFTERNOON AND EVENING HOURS OF SUNDAY AND MONDAY.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BAK

The radar

The Indianapolis radar (KIND), 135 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Vermilion

When
June 12, 5:00 AM CST to 10:30 AM CST
Where
Vermilion County, Danville
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Morin subdivision evacuated due to flooding.

Flash Flood, Vermilion

When
June 12, 9:00 PM CST to June 13, 12:00 AM CST
Where
Vermilion County, Hoopeston
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Several streets flooded in Hoopston.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407394, 5407395.